Alert archive / Alabama / Special Marine Warnings in 2022

Special Marine Warning 252, NWS Mobile, AL

August 2, 2022

NWS Mobile, AL issued this special marine warning at Aug 2, 2022, 3:19 PM CDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2022, 3:19 PM CDT (20:19 UTC)
Expired
Aug 2, 2022, 4:15 PM CDT
In force
56 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eglin Afb radar (KEVX), 90 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1812 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WHUS54 KMOB 022019
SMWMOB
GMZ655-675-022115-
/O.NEW.KMOB.MA.W.0252.220802T2019Z-220802T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
319 PM CDT Tue Aug 2 2022

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...

* Until 415 PM CDT.

* At 319 PM CDT, a strong thunderstorm was located near Okaloosa Deep
  Water Reef, or 31 nm south of Destin, moving northeast at 10 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Okaloosa Deep Water Reef.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 2969 8644 2984 8679 3029 8642 3027 8639
      2974 8640
TIME...MOT...LOC 2019Z 218DEG 11KT 2987 8653 

HAIL...0.00IN
WIND...>34KTS

$$
1 follow-up statement
347 
FZUS74 KMOB 022106
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
406 PM CDT Tue Aug 2 2022

GMZ655-675-022115-
/O.EXP.KMOB.MA.W.0252.000000T0000Z-220802T2115Z/
406 PM CDT Tue Aug 2 2022

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 415 PM CDT...

The affected areas were... 
Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
20 NM...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...

The thunderstorm has weakened, thus the warning has been allowed to 
expire.

LAT...LON 2969 8644 2984 8679 3029 8642 3027 8639
      2974 8640
TIME...MOT...LOC 2105Z 218DEG 11KT 2997 8644 

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 2, 2:30 PM CDT, 49 minutes earlier.

Area forecast discussion, Aug 2, 2:30 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
230 PM CDT Tue Aug 2 2022

.NEAR TERM /Now Through Wednesday/...An area of very slow moving
thunderstorms ongoing over portions of southwest AL and the
western FL panhandle early this afternoon. Very heavy hourly rain
rates are occurring with these storms, with 2 to 3 inch per hour
accumulations noted on radar and a few ground truth reports of
just over 3 inches over the past several hours. Have issued
several Flood Advisories for central Baldwin county (where the
heaviest rainfall seems to have been focused thus far) and will
have to monitor that area for possible upgrade to Flash Flood
warnings (although rainfall intensities are decreasing rather
quickly in that area). Other areas further inland extending west
to east across interior southeast MS, southwest AL and parts of
the western FL panhandle will see the heavy rainfall over the next
few hours, and additional Flood Advisories are possible. Some of
the stronger storms will also be capable of producing 35 to 40 mph
wind gusts, but severe storms are not expected. Most of the
convection should dissipate by early this evening.

For tonight after the storms dissipate look for partly to mostly
cloudy skies and a redevelopment of showers and storms near the
coast very late. Some localized patchy light fog, but otherwise
no significant impacts overnight. Lows tonight in the low to mid
70s inland and mid to upper 70s at the coast.

Expect a rinse and repeat of what we saw today on Wednesday,
with showers and thunderstorms that developed near shore during
the late night and early morning hours spreading inland from mid
to late morning. Activity will then persist through the afternoon
and into the early evening. Storm coverage will once again be
scattered to numerous with a few stronger storms possible. These
will be capable of producing gusty winds, frequent lightning, and
very heavy rainfall. Any locations that see training storms or
stationary storms along remnant boundaries may experience some
nuisance flooding issues. This is particularly the case for any
low lying or urban areas, as well as locations that received
copious amounts of rain yesterday.

The upper level pattern will keep us rooted in southerly low to mid
level flow, helping to keep PWATs in the 2.0 to 2.4 inch range and
therefore maintaining the wet, mainly diurnal pattern into
Wednesday. Highs for Wednesday afternoon are are expected to top
out in the upper 80s to lower 90s. As has been the case for the
past several days, depending on convective coverage and how
quickly convection moves inland, forecast highs may need minor
adjustments up or down.

Lastly, a low risk of rip currents persist through the rest of
the work week. /12/26

&&

.AVIATION /02.18Z Issuance/...Mainly VFR conditions prevailing
across the region through much of the period, except near
scattered to numerous showers and thunderstorms this afternoon and
early evening. Patchy light, late night fog late tonight over
inland areas, but remaining MVFR at worst. Brief IFR conditions
should be expected near the convection through early this evening.
Prevailing surface winds mainly light southwesterly, expect
variable and with strong gusts near convective activity./12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Aug 2, 9:40 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
940 AM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     RIP CURRENTS     WEST END DAUPHIN ISLAND 30.25N 88.19W
07/31/2022                   MOBILE             AL   BROADCAST MEDIA

            A MAN IN HIS 30S DROWNED DUE TO A RIP
            CURRENT.

&&

JFB
Special weather statement, Aug 2, 2:12 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
212 PM CDT Tue Aug 2 2022

ALZ051-052-MSZ067-022000-
Choctaw AL-Washington AL-Wayne MS-
212 PM CDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of southwestern
Choctaw, northwestern Washington and eastern Wayne Counties through
300 PM CDT...

At 211 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Waynesboro, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesboro, Clara, Buckatunna and Silas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3174 8826 3143 8864 3166 8874 3186 8861
      3189 8849
TIME...MOT...LOC 1911Z 218DEG 11KT 3167 8861

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:06 AM CDTSpecial Marine WarningMOB84 min
Aug 2, 10:38 AM CDTSpecial Marine WarningMOB97 min
Aug 2, 12:36 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Aug 2, 1:32 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Aug 2, 2:18 PM CDTAreal Flood AdvisoryMOBMobile, Washington3 hr
Aug 2, 4:35 PM CDTSpecial Marine WarningMOB55 min
Aug 2, 2:12 PM CDTSpecial Weather StatementMOBWayne48 min

Nearby

Special Marine Warnings in Alabama, 2022Every special marine warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.